Iododerma Following Serial Computed Tomography Scans in a Lung Cancer Patient
May 2013 | Volume 12 | Issue 5 | Case Reports | 574 | Copyright © May 2013
Lisa R. Rothman BA,a Michelle M. Levender MD,a Michelle Duvall Scharf MD,a,b
Samantha P. Herman MD,a and Ali Jabbari MD PhDa
aDepartment of Dermatology, Columbia University, New York, NY
bDepartment of Family Medicine, Mayo School of Graduate Education, Rochester, MN
Iododerma is a rare cutaneous eruption occurring after iodine administration. Nine cases of iododerma following intravenous contrast have been reported in the English-language literature, typically in patients with renal insufficiency. We report a case of iododerma in a patient with relatively unimpaired renal function who underwent serial computer tomography (CT) scans with intravenous contrast.
An 81-year-old woman with stage IV lung cancer developed fever and rash following serial CT scans with iodixanol contrast media. On examination, we noted conjunctival injection, enlarged glands, oral ulcers, and erythematous papules and plaques on her forehead, arms, and legs. Random urine iodine was elevated to 106,767 μg/L (normal range, 26-705 μg/L). Skin biopsy revealed diffuse predominantly neutrophilic dermal infiltrate.
The patient’s clinical presentation, laboratory findings, and biopsy results were consistent with iododerma. Iododerma can occur in patients with adequate kidney function, and its presentation can include ocular and glandular symptoms, as in this case. Withdrawal of the source of iodine typically leads to resolution of symptoms.
J Drugs Dermatol.
An 81-year-old Caucasian woman with stage IV lung cancer presented to the emergency room with fever, oral ulcers, and a papular eruption encompassing her forehead, arms, and legs. She had undergone a computed tomography (CT) scan with iodixanol contrast media 5 days prior, as was her routine every few months in the 2 years since her lung cancer diagnosis. One day after the CT scan, she developed red plaques on her forehead and painful ulcers on her tongue. Over the next few days, she developed subjective fever and progressive sensation of swelling of the throat and nares, resulting in dysphagia and dyspnea, which prompted her to seek medical attention. In the emergency room, we noted conjunctival injection with mucopurulent discharge; upper-lip edema; vegetating ulcers of the lip and tongue; tender, enlarged parotid and submandibular glands; irregular, blanching, erythematous papules and plaques on the forehead, upper extremities, and proximal lower extremities; and a single crusted acneiform lesion on the chin (Figures 1-3). Her medications included erlotinib, pioglitazone, aspirin, rosuvastatin, alendronate, hydralazine, amlodipine, torsemide, telmisartan, bisoprolol, alprazolam, paroxetine, and cyclosporine ophthalmic emulsion. She denied any history of skin disease but recalled similar, milder dermatologic symptoms, including tongue ulcerations, following the previous surveillance CT scan.
Laboratory studies were significant for a creatinine level of 1.3 mg/dL and a serum urea nitrogen level of 32 mg/dL. Skin biopsy revealed a diffuse predominantly neutrophilic infiltrate in the dermis (Figures 4 and 5), further substantiated by strong myeloperoxidase immunostain positivity (Figure 6). Cultures and direct fluorescence antibody tests for herpes simplex virus types 1 and 2 and varicella zoster viruses were negative, as were special stains for organisms (Gram, Fite, periodic acid–Schiff, and Grocott methenamine silver stain). Random urine iodine was elevated to 106,767 μg/L (normal range, 26-705 μg/L). Her clinical presentation, laboratory findings, and biopsy results were consistent with iododerma.
The patient was treated with topical steroids to cutaneous and oral lesions. All lesions resolved within 2 weeks, and her parotid and mandibular gland enlargement and tenderness improved as well.
Iododerma is a cutaneous eruption that occurs rarely after iodine administration. The morphology of iododerma is variable, but classically, lesions are papulopustular, occurring in a seborrheic distribution. Vegetative lesions and ulcers have also